Are You Getting Enough? Empowering Health with Vitamin D

November 1st - Symposium Progam



Celebrating International Vitamin D Day

The overarching goal is to help make all Canadians Vitamin D sufficient through improved understanding of Vitamin D and companion nutrients as provided from experts in the field.

Nov 1, 2024 - Online Only (Pre-Registration Required) Nov 2, 2024 - In-Person Only Blenheim (Chatham-Kent), Ontario



Nov 1st online event

Scan to Learn More and to Register



Nov 2nd in-person event

Learning Objectives of the Symposium

- 1. Learners will increase their knowledge of Vitamin D in health and wellbeing
- 2. Learners will understand the importance of Vitamin D testing using various analytical methods
- 3. Learners will appreciate the clinical applications of Vitamin D
- 4. Learners will recognize the populations at special risk of Vitamin D deficiency
- 5. Learners will gain knowledge of the interdependence of Vitamin D with other nutrients
- 6. Learners will understand Vitamin D sufficiency and its non-calcemic roles in regulating immune function

Continuing Education Credits may be available.

Vitamin D Task Force and Organizing Committee

Members:

Chair: Dr. Bonnie Mallard (Immunologist, Professor UoGuelph, Dept. Pathobiology) bmallard@uoguelph.ca

Co-Chair: *Dr. Kanji Najatsu* (Pharmacologist, Emeritus Professor Queen's University) *nakatsuk@queensu.ca*

- > Dr. Gerry Schwalfenberg (MD, Adjunct Prof UoAlberta, Long-time Vit D advocate)
- > Dr. Linda Rapson (MD, Pain Clinics in Toronto, Long-time Vit D advocate)
- > Dr. Reinhold Vieth (Vit D Expert, Emeritus Professor, Faculty of Medicine, UoT)
- > Dr. Aileen Burford-Mason (Immunologist and Vit D Expert, retired Professor, UoT)
- > Dr. Phil Britz-McKibbin (Chemist, Mass Spec Expert, Professor McMaster)
- > Dr. Niel Karrow (Immunotoxicology and immunogenetics, Professor UoG)
- > Dr. Armen Charchoglyan (Biotechnologist, Mass Spec Expert, UoG)
- > Dr. James Lunney (Chiropractor, Former MP in BC, Long-time Vit D Advocate)
- > Dr. Sha'alah Ivory (PhD-Business and Law, Editor-in-residence, former Ont Midwife)
- Susan Beth Martin (Ontario Pharmacist)
- > Shelly Chruscik (Registered Nurse, Ontario)
- Joan Huigenbos (Organizational support)

Symposium Program:

List of confirmed speakers and timetable (9am-5:30pm) may vary slightly on day of event.

Morning Session. Moderator - Dr. Mallard (Professor of Immunology and Immunogenetics, UoGuelph)

 Dr. Reinhold Vieth: Professor, University of Toronto Faculty of Medicine. Title - TBA. Topic – Dr. Vieth will kick off the conference with a keynote address and provide background on the role of vitamin D in health.

9am-9:45 with 15 minutes for questions.

 Dr. Phil Britz-McKibbin: Professor, McMaster University, Department of Chemistry and Chemical Biology. Title - *Rapid normalization of Vitamin D3 deficiency in critically ill children: Insights into precision nutrition.* Current Research and Clinical Trials on Vitamin D. 10-10:20am with 10 minutes for questions

Zoom Morning Break (Student Posters 10:30-10:50am)

 Dr. Gerry Schwalfenberg: Edmonton Family Physician and Adjunct Professor UoAlberta.
Title - Vitamin D through the Life Cycle. Vit D from clinical MD perspective of 40 years 10:50-11:10am with 10 minutes for questions.

4. Dr. Niel Karrow: Professor, UoGuelph, Department Anim. BioSci. Title - *Genetic and epigenetic variants that predetermine individual Vitamin D status.* Insights into the genetic and epigenetic regulation of Vitamin D.

11:20-11:40am with 10 minutes for questions (May be recorded.)

Zoom Lunch Break (Student posters 12:00-1:00pm)

Afternoon Session. Select either Workshop 1 or 2

Workshop 1 Breakout Room – An Immunological Perspective

Moderator Dr. Nakatsu (Professor Emeritus, Pharmacology, Queen's University)

 Dr. Byram Bridle: Associate Professor of Viral Immunology and Cancer Biology, UoGuelph. Title - *The Immune System, Cancer and Vitamin D.* 1 1:20pm with 15 minutes for questions.

1-1:30pm with 15 minutes for questions

2. Dr. Linda Rapson: Toronto Physician, UoT Assistant Professor. Title - *Vitamin D and Pain*. The role of Vitamin D and other nutrients in pain management.

1:45-2:15pm with 30 minutes for questions

Workshop 2 Breakout Room – A Clinical Perspective

Moderator Dr. Swalfenberg (MD) and/or Dr. Mallard (University of Guelph)

 Dr. Armen Charchoglyan: Biotechnologist, Dept Molecular Biology and Genetics, UoGuelph. Title - Measuring Vitamin D using Mass Spectrophotometry, ELISA, and Lateral Flow Assay: Which Test to Use and When. How to accurately measure Vitamin D with a brief demo on measuring Vitamin D at home or in-clinic.

1:00-1:30 with 15 minutes for questions

 Dr. Aileen Burford Mason: Immunologist and Orthomolecular Nutritionist.
Title – To Test or Not to Test: Current Controversies and Recommendations on Vitamin D Testing.

1:45-2:15 with 15 minutes for questions

2:15-3:00pm discussion with Drs. Charchoglyan, Burford-Mason and Swalfenberg

Zoom Afternoon Break (Student Posters 3:00 – 3:45pm)

Final Afternoon Key Note Talk

Dr. Michael Holick (MD, PhD): *Title-TBA. Proposed Topic - A Global Perspective on Vitamin D:* Past, Present and Future Challenges.

3:45-4:30pm with 15 minutes for questions

Afternoon Panel Discussion.

4:45pm – 5:30pm

Closing Remarks Professor Mallard

5:30pm

